Hypersensitivity reaction symptoms usually appear within the first six weeks although the reactions may occur at any time during therapy.
Abacavir must be stopped without delay, even in the absence of the HLA-B*5701 allele, if an HSR is suspected.
Regardless of HLA-B*5701 status, patients who are diagnosed with a hypersensitivity reaction MUST discontinue abacavir immediately.
Delay in stopping treatment with abacavir after the onset of hypersensitivity may result in an immediate and life-threatening reaction.
After stopping abacavir for a suspected HSR, abacavir or any other product containing abacavir must never be re-initiated.
Regardless of HLA-B*5701 status, abacavir or any medicinal product containing abacavir, MUST NEVER be restarted in patients who have stopped therapy due to a hypersensitivity reaction.
Abacavir must be permanently discontinued if hypersensitivity cannot be ruled out.
Following discontinuation of abacavir, the symptoms of the reaction should be treated according to local standard of care.
Rechallenge can result in a more rapid and severe reaction, which can be fatal. Rechallenge is contraindicated.
Monitor the patient: symptoms improve on cessation of abacavir
Refer to the Diagnose section and the Patient cases if in doubt about the diagnosis of an abacavir HSR.
NP-GBL-HVX-WCNT-220048 November 2022
Adverse events should be reported. Reporting forms and information can be found at yellowcard.mhra.gov.uk or search for MHRA Yellowcard in the Google Play or Apple App store. Adverse events should also be reported to GlaxoSmithKline on 0800 221441.
If you are from outside the UK, you can report adverse events to GSK/ViiV by selecting your region and market, here.